Hail, Hall
- When
- June 16, 5:37 PM CST
- Where
- Hall County, Grand Is
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -98.350
Although the bulk of a more widespread/significant severe weather event focused slightly east of the local area on this Friday afternoon and evening, the western fringes of a southward-moving complex of severe storms brushed into mainly far eastern South Central Nebraska counties along the Highway 81 corridor, resulting in several reports of large hail. Some of the largest verified stones of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the bulk of a more widespread/significant severe weather event focused slightly east of the local area on this Friday afternoon and evening, the western fringes of a southward-moving complex of severe storms brushed into mainly far eastern South Central Nebraska counties along the Highway 81 corridor, resulting in several reports of large hail. Some of the largest verified stones of 2-inch diameter occurred in/near Geneva and Aurora, with golf ball size hail reported in/near communities such as Genoa, Osceola, Exeter and Gilead. Somewhat surprisingly, there were no confirmed reports of severe-criteria winds locally, despite several instances of wind damage slightly off to the east within eastern Nebraska.
Breaking down how things unfolded, a few thunderstorms first attempted to develop within primarily the western half of South Central Nebraska between 3-5 p.m. CDT, but they never became severe and soon dissipated. Then, between 6-8 p.m. CDT, a lone strong to severe hail storm initiated over the Grand Island area and tracked east through Hamilton and York counties. During this same time frame, the far western fringes of a west-east oriented severe storm complex entered the far northeast corner of South Central Nebraska, dropping hail in and near places such as Genoa, Silver Creek, Osceola and Shelby. Over the course of the following three hours, the western edge of the aforementioned larger storm complex drifted almost due-south through eastern portions of York, Fillmore and Thayer counties while occasionally exhibiting supercell characteristics, before finally departing the local area into Kansas shortly before 11 p.m. CDT.
In the mid-upper levels, broad west-northwest flow was present over the Central Plains, featuring only subtle, low-amplitude disturbances. However, the combination of instability and shear in the presence of a slowly-southward-moving surface front was quite supportive of severe storm development. As for instability, afternoon high temperatures in the 90s F combined with dewpoints well into the 60s to around 70 in eastern portions of South Central Nebraska yielded considerable mixed-layer CAPE of 2000-4000 J/kg. Effective deep layer wind shear was also rather healthy for mid-June, averaging around 50 knots. Given these stout mesoscale parameters, and in hindsight, it seems fortunate and somewhat surprising that severe storms didn't impact more of South Central Nebraska on this day. However, relatively warm mid-levels and resultant capping likely played a key role in this, with 700 millibar temperatures of 12-14C proving inhospitable to sustained updrafts in most local counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 2:48 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 348 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 257 PM CDT Fri Jun 16 2017 Plenty of instability with dewpoints in the mid 60s across the local area this afternoon. As the CAP now has mostly eroded...we are starting to see some convective development across the northwestern portions of the area. Models are indicating most of this line will try to dissipate over the next hour or two...with the focus shifting northeast...but given the atmospheric profile...remain a bit uncertain on how things will actually evolve. For the time being...will maintain the chance for thunderstorms spreading from west to east from the late afternoon through early evening hours...with the potential for some of these storms to reach severe limits. Given the instability and shear values in model soundings...if severe storms do initiate... expect golf ball sized hail and strong wind gusts to be the main concerns. This activity should be fairly progressive...and expect most of the action to be east of the local are by mid evening. Overnight...expect a fairly strong cold front to race south across the local area reaching the NE/KS state line near 12Z. Behind this front...expect significantly cooler temperatures across the area tomorrow afternoon...along with breezy north winds and adjusted the forecast accordingly. While there will be some showers around behind the front...cannot completely rule out an isolated thunderstorm or two given a few hundred joules of CAPE...so went ahead and re-introduced isolated storms to the forecast for the late afternoon/evening hours. If thunderstorms do develop...however...they will not be severe. .LONG TERM...(Saturday night through Friday) Issued at 257 PM CDT Fri Jun 16 2017 Small chances for showers or thunderstorms will exist into the evening hours Saturday behind the aforementioned cold front. With continued north winds and cool air advection on Sunday...expect a very nice and seasonably cool afternoon...with highs possible falling just shy of 80 degrees across the majority of the local area along with northwest breezes. Dry and seasonably warm weather is then expected through at least Tuesday afternoon...as high pressure builds back across the intermountain west. Later in the week...expect the upper level ridge to being to break down with the upper flow becoming a bit more zonal...bringing multiple small and spotty chances for thunderstorms back to the local area Tuesday night through at least Thursday. Temperatures over this time period are a bit in question with quite a spread between guidance...but given short term concerns...did not alter from the blended guidance generated this afternoon. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1217 PM CDT Fri Jun 16 2017 Prevailing VFR conditions are anticipated at both terminals through the period...although do expect some convective development over the next couple of hours to potentially brush mainly KGRI as this convection pushes east during the late afternoon hours. As a result...added a VCTS and CB at KGRI through 00Z...and only a mid cloud deck at KEAR...although if 16Z run of HRRR is correct thunderstorms could actually develop further west than originally anticipated. Once the front/dryline pushes through...expect light winds and only passing high clouds overnight...with breezy northerly winds anticipated across the local area on Saturday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 302 PM CDT Fri Jun 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 302 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Heat index values will approach 100 degrees this afternoon across much of north central Kansas. In addition...thunderstorms are possible across most of the outlook area this afternoon and evening. Some of these storms may be severe. If severe storms do develop...hail around the size of golf balls and wind gusts around 60 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance for spotty thunderstorm activity across parts of the area Saturday afternoon and evening...and again next Tuesday through Thursday. While strong or severe storms could occur...confidence is not sufficient to determine any specific threats at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
402 PM CDT FRI JUN 16 2017
NEZ082-083-162145-
Harlan NE-Furnas NE-
402 PM CDT FRI JUN 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS AND
NORTHWESTERN HARLAN COUNTIES UNTIL 445 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edison, or 23 miles southwest of Holdrege, moving southeast at 50
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oxford, Orleans, Stamford and Edison.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4028 9989 4035 9990 4035 9938 4008 9938
4018 9983
TIME...MOT...LOC 2102Z 295DEG 43KT 4026 9975
MoritzSpecial Weather Statement
National Weather Service Hastings NE
620 PM CDT FRI JUN 16 2017
NEZ041-048-049-170000-
Merrick NE-Nance NE-Polk NE-
620 PM CDT FRI JUN 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NANCE...NORTHEASTERN
MERRICK AND NORTHEASTERN POLK COUNTIES UNTIL 700 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Monroe, or 19 miles northwest of Columbus, moving
southeast at 40 mph.
Frequent lightning...nickel sized hail and wind gusts up to 50 mph
will be possible with this storm across the advised area through 7
PM CDT.
Locations impacted include...
Genoa, Osceola, Shelby and Silver Creek.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Nebraska.
LAT...LON 4116 9764 4152 9781 4153 9771 4140 9770
4139 9760 4133 9760 4136 9752 4137 9745
4139 9737 4116 9737
TIME...MOT...LOC 2319Z 334DEG 37KT 4157 9769
RossiSpecial Weather Statement National Weather Service Hastings NE 629 PM CDT FRI JUN 16 2017 NEZ048-062-063-170015- Merrick NE-Hamilton NE-Hall NE- 629 PM CDT FRI JUN 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON... SOUTHWESTERN MERRICK AND EASTERN HALL COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over Grand Island, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grand Island, Doniphan, Alda, Giltner and Phillips. This includes Interstate 80 between mile markers 308 and 332. A severe thunderstorm watch remains in effect until 1000 PM CDT for south central and central Nebraska. LAT...LON 4076 9845 4104 9850 4104 9819 4077 9794 TIME...MOT...LOC 2329Z 250DEG 21KT 4090 9840 Rossi
The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
14 hail. Local standard time, as filed.
Up to hen egg size hail was reported in and near Aurora.
Hail ranging from quarter to golf ball size fell along the Highway 81/92 corridor between Osceola and Shelby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703765, 703766, 703770, 703769, 703774, 703775, 703776, 703780, 703781, 703782, 703784, 703785, 703787, 703788.